Florida, 2008Lightning Strike in Florida, September 17, 2008
September 17, 2008 · NWS MFL · 1 event in 1 county or zone
Afternoon and evening thunderstorms along the southwest Florida gulf coast caused damage to a home in Marco Island as a result of a lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon and evening thunderstorms along the southwest Florida gulf coast caused damage to a home in Marco Island as a result of a lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 17, 7:07 PM EST, 53 minutes earlier.
Area forecast discussion, Sep 17, 7:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
807 PM EDT WED SEP 17 2008
.AVIATION...VFR CONDITIONS THROUGH 19/00Z. A LIGHT EASTERLY FLOW
BECOMING VARIABLE AFTER 00Z TONIGHT FOR THE EAST COAST TERMINALS.
BY 18/15Z...EASTERLY FLOW AND VCSH EXPECTED FOR THE EAST COAST.
FOR KAPF...TSRA LEFT UNTIL 0030Z WITH SIGNIFICANT REDUCTIONS IN
VIS/CEILING POSSIBLE BUT TEMPORARY AS STORMS MOVE WEST. AFTER THAT...A
LIGHT EASTERLY FLOW WILL PREVAIL. BY 18/15Z...NE FLOW EXPECTED TO
PREVAIL WITH VCSH POSSIBLE.
/RIVERA
&&
.PREV DISCUSSION... /ISSUED 235 PM EDT WED SEP 17 2008/
DISCUSSION...NEARLY STATIONARY FRONTAL BOUNDARY STILL STRETCHES
FROM THE BIG BEND OF FLORIDA TO THE OFFSHORE WATERS OF NORTH
CAROLINA. A WEAK LOW WAS LOCATED NEAR BERMUDA WITH A TROUGH
EXTENDING SOUTHWEST TO THE CENTRAL BAHAMAS. THIS TROUGH WILL
DETACH FROM THE LOW AND MOVE WEST. ONE CAN FOLLOW THE WIND SHIFT
AND HIGHER HUMIDITY BETTER AT THE 850 MB LEVEL. THIS TROUGH SHOULD
REACH SOUTH FLORIDA EARLY SATURDAY. EXPECT 50 PERCENT POPS THROUGH
FRIDAY AND THEN 60 PERCENT POPS FOR THE EASTERN SECTIONS SATURDAY
DUE TO THE TROUGH. THROUGH SATURDAY, MID LEVEL TROUGHING WILL
DOMINATE THE SOUTHEAST AND BY SUNDAY, THE MID LEVEL RIDGING WILL
BUILD BACK IN FROM THE EAST TO PROVIDE THE AREA WITH MORE NORMAL
POPS FOR THIS TIME OF YEAR. ONE THING TO NOTE THAT ON THURSDAY,
SOUTH FLORIDA WILL BE ON A FAVORABLE AREA IN RESPECT TO A 200 MB
JET AROUND THE BASE OF THE TROUGH FROM THE GULF OF MEXICO TO THE
ATLANTIC, WITH UPPER LEVEL DIVERGENCE. ON FRIDAY, THE WESTERN
PART OF THIS JET WILL BE NORTH OF THE AREA BUT WE WILL STILL SEE
SOME UPPER LEVEL DIVERGENCE. AND OF COURSE WITH THE TROUGH
APPROACHING AND MOVING THROUGH SATURDAY, UPPER LEVEL DIVERGENCE IS
STILL PRESENT. WE COULD SEE SOME STRONG STORMS INLAND NEXT 3 DAYS
BUT ON THURSDAY WITH THE POSITION OF THE JET, COULD BE THE BUSIEST
WITH RESPECT OF STRONG ACTIVITY.
MARINE...WINDS THROUGH SATURDAY WILL BE E-NE 5 TO 15 KNOTS WITH
SEAS 4 FEET OR LESS, WITH THE HIGHER VALUES SOUTH. FOR SATURDAY
NIGHT THROUGH MONDAY, WINDS WILL BE E-SE 5 TO 15 KNOTS WITH SEAS
LESS THAN 3 FEET. ALL THIS SPELLS GOOD BOATING WEATHER OUTSIDE OF
STORMS.
FIRE WEATHER...NO CONCERNS AS MOISTURE LEVELS WILL REMAIN
FAIRLY HIGH FOR THIS TIME OF THE YEAR.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 75 89 76 88 / 20 50 30 50
FORT LAUDERDALE 79 90 78 87 / 20 50 30 50
MIAMI 78 90 77 88 / 20 50 30 50
NAPLES 76 90 74 90 / 30 40 30 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...54/BNB
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Sep 17, 9:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EDT WED SEP 17 2008
FLZ063-066>075-168-172>174-181100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1000 AM EDT WED SEP 17 2008
...ISOLATED TO SCATTERED STORMS TODAY, MOSTLY INTERIOR AND SOUTHWEST COAST...
...SLIGHT RISK OF WATERSPOUTS ATLANTIC WATERS AND BISCAYNE BAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE SOUTH FLORIDA PENINSULA TODAY, WITH THE GREATEST
COVERAGE OF STORMS ACROSS INTERIOR LOCATIONS THIS AFTERNOON AND
EARLY THIS EVENING. DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WILL BE THE MAIN THREATS.
WATERSPOUTS: LIGHT WINDS IN THE LOWEST LEVELS OF THE ATMOSPHERE
WILL LEAD TO A SLIGHT RISK FOR WATERSPOUTS ACROSS THE ATLANTIC
WATERS AND BISCAYNE BAY.
WIND: THERE IS A SLIGHT POSSIBILITY OF A STORM OR TWO PRODUCING WIND
GUSTS IN EXCESS OF 40 MPH PARTICULARLY INLAND WEST OF THE SOUTHEAST
FLORIDA METRO AREAS, ACROSS THE EVERGLADES, AREAS SOUTH AND WEST OF
LAKE OKEECHOBEE, AND THE SOUTHWEST COAST AROUND NAPLES.
HAIL: THERE IS A SLIGHT POSSIBILITY OF A STORM OR TWO PRODUCING PEA
SIZED HAIL PARTICULARLY INLAND WEST OF THE SOUTHEAST FLORIDA METRO
AREAS, ACROSS THE EVERGLADES, AREAS SOUTH AND WEST OF LAKE OKEECHOBEE,
AND THE SOUTHWEST COAST AROUND NAPLES.
FLOODING: STORMS THAT DEVELOPS TODAY WILL BE SLOW TO MOVE. THIS COULD
RESULT IN MINOR FLOODING OR PONDING OF WATER IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTH FLORIDA EACH
DAY THROUGH THE PERIOD WITH CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL BEING THE MAIN THREATS DUE TO THE SLOW MOVEMENT OF THE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
PS
In the hours before
Special weather statement, Sep 17, 5:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
637 PM EDT WED SEP 17 2008
FLZ069-070-075-172300-
MAINLAND MONROE FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
637 PM EDT WED SEP 17 2008
...STRONG THUNDERSTORMS MOVING ACROSS COASTAL COLLIER COUNTY...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OCHOPEE
TO CARNESTOWN TO CHOKOLOSKEE TO 7 MILES WEST OF WILDERNESS WATERWAY
NORTH...MOVING WEST AT 6 MPH.
THESE STORMS WILL AFFECT...
CARNESTOWN...
EVERGLADES CITY...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2596 8127 2565 8127 2570 8129 2573 8134
2576 8134 2576 8137 2579 8137 2579 8139
2581 8138 2581 8135 2582 8135 2585 8138
2584 8139 2587 8147 2589 8148 2589 8150
2595 8152
TIME...MOT...LOC 2237Z 100DEG 5KT 2587 8114 2589 8126
2591 8137 2580 8137 2564 8127
GARCIALightning, Collier
- When
- September 17, 8:00 PM EST
- Where
- Collier County, 0.69 mi NNW of Collier City
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 25.909, -81.706
Lightning struck a 5 foot concrete wall in front of a Marco Island residence, blowing out 60 to 70 pound chunks of the wall. Some of the concrete traveled about 40 feet into the neighbor’s yard and also into the front of the house. Holes were gouged in the front door. Two gas lamps along the driveway also exploded leaving a hole about a foot in diameter. The bolt also caused damage to the home’s electronics. Total estimated cost of the damage to the concrete wall, lamps, front door, garage, and electronics was around $75,000.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Waterspouts in Gulf of Mexico, September 17, 20085 events
- Tornado in Florida, September 17, 2008EF0 · 1 event
- Flood in Illinois, September 17 to 24, 20081 event
- Heavy Rain in Florida, September 17, 20081 event
- Wildfire in Oregon, September 17 to 21, 20081 event
- Damaging Wind in Florida, September 17, 200850 kt wind · 1 event
- Flash Flood in California, September 17, 20081 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 17, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134763.